Alert archive / Colorado / Flash Flood Warnings in 2008
Flash Flood Warning 23, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 28, 2008, 10:07 PM MDT for Cheyenne County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2008, 10:07 PM MDT (04:07 UTC)
- Expired
- Jul 29, 2008, 1:24 AM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3188 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS73 KGLD 290724 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 124 AM MDT MON JUL 28 2008 COC017-290730- /O.CAN.KGLD.FF.W.0023.000000T0000Z-080729T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHEYENNE CO- 124 AM MDT MON JUL 28 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CHEYENNE COUNTY... RAIN IS ENDING ACROSS CHEYENNE COUNTY. NO FURTHER FLOODING IS ANTICIPATED. LAT...LON 3903 10315 3903 10206 3863 10205 3861 10317 $$ MENTZER
2 follow-up statements
000 WGUS53 KGLD 290412 FFWGLD COC017-290700- /O.NEW.KGLD.FF.W.0023.080729T0407Z-080729T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1007 PM MDT MON JUL 28 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES THE CITIES OF...WILD HORSE...KIT CARSON... FIRSTVIEW...CHEYENNE WELLS...AROYA...ARAPAHOE... * UNTIL 100 AM MDT * AT 1004 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. A LARGE AREA OF MODERATE TO HEAVY RAINFALL IS OCCURRING OVER MUCH OF CHEYENNE COUNTY LATE THIS EVENING AND IS EXPECTED TO PERSIST FOR SEVERAL MORE HOURS. RADAR AND SURFACE REPORTS INDICATE SOME AREAS HAVE RECEIVED OVER TWO INCHES OF RAIN IN THE PAST COUPLE HOURS...WITH ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES POSSIBLE IN THE WARNED AREA. THIS WILL RESULT IN RAPID RUNOFF AND MINOR LOW LAND FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3903 10315 3903 10206 3863 10205 3861 10317 $$ DLF
000 WGUS73 KGLD 290551 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1149 PM MDT MON JUL 28 2008 COC017-290700- /O.CON.KGLD.FF.W.0023.000000T0000Z-080729T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHEYENNE CO- 1149 PM MDT MON JUL 28 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM MDT FOR CHEYENNE COUNTY... AT 1146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE RAIN FALLING OVER THE WARNED AREA. A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. CHEYENNE WELLS REPORTED OVER TWO AND A HALF INCHES OF RAIN THIS EVENING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3903 10315 3903 10206 3863 10205 3861 10317 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 5:56 PM MDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 28, 5:56 PM MDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 556 PM MDT MON JUL 28 2008 .SYNOPSIS... 130 PM MDT MON JUL 28 2008 REVIEW OF WATER VAPOR AND VISIBLE SATELLITE IMAGERY INDICATES REMNANTS OF DOLLY CURRENTLY SITUATED OVER THE CO/KS/OK BORDER WITH CU STARTING TO DEVELOP OVER THE CENTRAL HIGH PLAINS. A MID/UPPER LEVEL RIDGE CONTINUES TO BUILD OVER THE DESERT SOUTHWEST WITH A FAIRLY POTENT SHORTWAVE TROUGH MOVING EASTWARD ACROSS THE PRAIRIE PROVINCES OF CANADA AND THE NORTHERN PLAINS. LONGWAVE TROUGH CONTINUES TO BE SITUATED OVER THE NORTHEASTERN UNITED STATES IN ASSOCIATION WITH AN UPPER LEVEL LOW OVER THE HUDSON BAY REGION. FOLTZ && .DISCUSSION... 130 PM MDT MON JUL 28 2008 PRIMARY FORECAST CONCERNS WILL BE TONIGHTS POPS AND HOW QUICKLY THINGS WILL MOVE OUT TUESDAY MORNING. FOCUS THEN SHIFTS TO A WEAK SHORTWAVE TROUGH PROGGED TO MOVE THROUGH WEDNESDAY EVENING AND MAX TEMPS DURING THE THURSDAY THROUGH SATURDAY TIME FRAME. GOING FORECAST HAD A PRETTY DECENT HANDLE ON PRECIP CHANCES TONIGHT. WHILE CONVECTION WILL BE POSSIBLE OVER THE ENTIRE CWA...BEST SHOT FOR SIGNIFICANT PRECIP SHOULD BE CONFINED TO THE SOUTHEASTERN HALF...GENERALLY ALONG AND SOUTHEAST OF A MCCOOK TO TRIBUNE LINE. GIVEN PWAT VALUES IN EXCESS OF 1.5 INCHES AND SLOW STORM MOTIONS...HEAVY RAIN WILL BE POSSIBLE. HAVE OPTED TO HOLD OFF ON ANY FLOOD/FLASH FLOOD HIGHLIGHTS AS AERIAL COVERAGE IS STILL A BIT IN QUESTION. HAVE GENERALLY FOLLOWED HPC GUIDANCE FOR QPF THIS EVENING WITH A FEW TWEAKS. BULK OF PRECIP SHOULD BE OUT OF THE AREA BY 18Z TUESDAY. WITH SUBSIDENCE AND CLEARING SKIES...TEMPS WILL REACH THE LOWER 90S. MODELS IN REASONABLE AGREEMENT ON SENDING A SHORTWAVE TROUGH OVER THE TOP OF THE DESERT RIDGE BRINGING THE POTENTIAL FOR CONVECTION BACK TO THE AREA WEDNESDAY AFTERNOON AND EVENING. HAVE GONE AHEAD AND INSERTED SLIGHT CHANCE POPS FOR THIS TIME PERIOD AS A RESULT. AS THIS DISTURBANCE QUICKLY DEPARTS THURSDAY MORNING...UPPER RIDGE WILL EXPAND NORTHEASTWARD INTO OUR CWA. WITH H85 TEMPS IN THE LOW TO MID 30S C AND SUBSIDENCE IN THE WAKE OF THE DEPARTING SHORTWAVE TROUGH...THERE WILL BE LITTLE IN THE WAY OF CLOUD COVER TO IMPEDE AFTERNOON TEMPS FROM REACHING THE CENTURY MARK. MID/UPPER RIDGE CONTINUES ITS STRONGHOLD ON THE CENTRAL HIGH PLAINS FRIDAY AND SATURDAY WITH THE POTENTIAL FOR AFTERNOON TEMPS GETTING CLOSE TO...IF NOT EXCEEDING...105 F OVER EASTERN PORTIONS OF THE AREA. WILL SEE AFTERNOON RH VALUES AOB 15 PERCENT THURSDAY THROUGH SUNDAY BUT IT APPEARS WINDS WILL BE GENERALLY LESS THAN 10 KTS WHICH MINIMIZES FIRE WEATHER CONCERNS TO SOME EXTENT. BY SUNDAY AFTERNOON...WINDS START TO BECOME A BIT MORE SOUTHEASTERLY WHICH WILL ALLOW FOR THE ADVECTION OF MOISTURE INTO THE REGION. THIS WILL HELP HOLD TEMPS DOWN A FEW DEGREES BUT SHOULD STILL SEE UPPER 90S TO LOW 100S. GFS IS PROGGING FROPA SUNDAY NIGHT/MONDAY MORNING BUT HAVE OPTED TO FOLLOW THE MORE RELIABLE ECMWF GUIDANCE WHICH MAINTAINS SOUTHERLY FLOW AND DRY CONDITIONS THROUGH THE END OF THE FORECAST PERIOD. FOLTZ && .AVIATION... 533 PM MDT MON JUL 28 2008 FOR THE 00Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED FOR BOTH KGLD AND KMCK. ALTHOUGH SCATTERED THUNDERSTORMS ARE CURRENTLY DEVELOPING AND DIMINISHING ACROSS THE ENTIRE REGION...IT IS BECOMING INCREASINGLY EVIDENT THAT THE IMMEDIATE AREAS AROUND KGLD AND KMCK HAVE SEEN THE LAST CHANCE OF ANY SIGNIFICANT PRECIPITATION FADE AWAY. VCTS NEAR KGLD FOR JUST THE NEXT HOUR OR SO. SCATTERED TO ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THROUGH ABOUT 06Z...BUT IT LOOKS LIKE THE GREATEST CHANCES FOR THAT WILL BE SOUTH AND EAST OF THE TAF SITES. SOME...BUT NOT ALL MODELS...ARE SHOWING BOUNDARY LAYER MOISTURE INCREASING BETWEEN 09Z AND 15Z. THIS MAY RESULT IN SOME AREAS OF PATCHY LIGHT FOG. I DID NOT INCLUDED IT IN THE TAFS...BUT THE NEXT ISSUANCE AT 06Z WILL NEED TO TAKE A CLOSER LOOK AT THAT FOR POSSIBLE MENTION OF FOG IN THE TAFS DURING THAT TIME FRAME. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 28, 10:12 AM MDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1012 AM MDT MON JUL 28 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1012 AM MDT MON JUL 28 2008 /1112 AM CDT MON JUL 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE REGION AS THE REMNANTS OF WHAT WAS ONCE HURRICANE DOLLY LIFT TO THE NORTHEAST. WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED...STORMS MAY MOVE SLOWLY AND MOVE OVER THE SAME AREAS RESULTING IN LOCALLY HEAVY RAIN TOTALS ESPECIALLY FOR LOCATIONS SOUTH OF THE INTERSTATE 70 CORRIDOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING GENERALLY WEST OF A MCCOOK NEBRASKA TO COLBY AND LEOTI KANSAS LINE. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF HEAVY RAIN TOTALS WOULD BE APPRECIATED. HOWEVER...SPOTTER ACTIVATION IS NOT ANTICIPATED. JOHNSON/DDT
In the hours before
Special weather statement, Jul 28, 4:32 PM MDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 432 PM MDT MON JUL 28 2008 KSZ001-NEZ079-282300- CHEYENNE-DUNDY- 432 PM MDT MON JUL 28 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PARKS...AND MOVING NORTHEAST AT 5 MPH. PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. DLF
Local storm report, Jul 28, 6:55 PM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 5 N BURLINGTON 39.38N 102.27W
07/28/2008 E1.75 INCH KIT CARSON CO EMERGENCY MNGR
&&
DFLOYDSpecial weather statement, Jul 28, 7:33 PM MDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 733 PM MDT MON JUL 28 2008 KSZ041-042-290200- GREELEY-WICHITA- 733 PM MDT MON JUL 28 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN WEST CENTRAL KANSAS... AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF SELKIRK...AND MOVING SOUTH AT 10 MPH. PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. DLF
Local storm report, Jul 28, 7:55 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 15 S BETHUNE 39.09N 102.42W
07/28/2008 E60 MPH KIT CARSON CO PUBLIC
&&
BLMLocal storm report, Jul 28, 9:07 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 5 N BURLINGTON 39.38N 102.27W
07/28/2008 E1.75 INCH KIT CARSON CO EMERGENCY MNGR
0740 PM TSTM WND GST 15 S BETHUNE 39.09N 102.42W
07/28/2008 E60.00 MPH KIT CARSON CO PUBLIC
&&
DLFThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:20 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 40 min |
| Jul 28, 6:47 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 58 min |
| Jul 28, 7:37 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Jul 28, 7:48 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 27 min |
Nearby
Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.